Quinine Induced Temporary Visual Loss - A Case Report

Published on:
Indian Journal of Pharmacy Practice, 2008; 1(1):55-57
Case Report | doi:Nill


Quinine Induced Temporary Visual Loss - A Case Report


Authors and affiliation (s):

John P.K*. P, Jaiprakash. S.V, Kiran. N, Shobha Rani. R.Hiremath.

Department of Pharmacy Practice, Al-Ameen College of Pharmacy,Bangalore

Abstract:

Background Cinchona bark, which contains quinine, is known to have been used in Europe since 1633 for prophylaxis and treatment of malaria. The commonest symptoms of overdose are tinnitus, nausea, vomiting, hearing impairment, 1,2 vasodilation and sweating .While all of the cinchona alkaloids can cause visual disturbances, only quinine is 3 known to cause blindness. The commonest permanent disability is visual field restriction, which is frequently 1, 2, 4 severe and may require the patient to be placed on the blind register . The vast majority of patients show some improvement with transient blindness lasting for 1 h to 50 days. Between 8 and 14 h is the typical of the length of time between developing blindness and the first perception of light. In general, visual recovery is only partial, with the peripheral vision being the most affected. Key words: Quinine, Visual loss.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 2008.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs